Primary ovarian insufficiency associated with pazopanib therapy in a breast angiosarcoma patient: A CARE-compliant case report

Rita De Sanctis, Elena Lorenzi, Elisa Agostinetto, Tania D'Amico, Matteo Simonelli, Armando Santoro

Research output: Contribution to journalArticlepeer-review

Abstract

RATIONAL: The growing population of young cancer survivors and a trend toward postponing pregnancy until later years in life are leading to a deeper attention towards understanding treatment-induced sequelae, and, in particular, the effects of cancer and/or treatment on fertility. Nowadays, the infertility risks potentially associated with molecular targeted therapies are not established, and clinical reports are sparse. Moreover, the increasing use of molecular targeted drugs in the adjuvant setting and in diseases with better prognosis makes preservation of fertility a major topic in current research.

PATIENT'S CONCERNS: Here, we report the case of an 18-year-old woman, with a 3-cm superficial lump of the right breast, who had no remarkable family or medical history. Menarche had occurred at the age of 14 years, with normal regular periods.

DIAGNOSIS: High-grade angiosarcoma, with metastatic progression and multiple relapse, was diagnosed.

INTERVENTIONS: After diagnosis, right radical mastectomy was carried out with no evidence of residual disease. No adjuvant treatment was delivered. Lymph node metastasis were found later and chemotherapy with doxorubicin 25 mg/m/day and ifosfamide 1 g/m/day (both on days 1-3) every 21 days was administered. During treatment, the patient reported menstrual irregularities but no amenorrhea. Due to further local relapse a few years later, the patient was treated for progressive metastatic disease with gemcitabine 1000 mg/m on days 1 and 8 every 21 days for 6 cycles, and underwent surgery, followed by pegylated liposomal doxorubicin, 50 mg/m on day 1 every 28 days. After further disease progression 5 years after first diagnosis, pazopanib was administered at a dose of 800 mg daily for 10 months.

OUTCOMES: The patient experienced a transient ovarian insufficiency possibly due to pazopanib. Since amenorrhea developed within 2 months from the initiation of pazopanib treatment and menses returned regularly only after discontinuation of the treatment itself.

LESSONS: This is the first case report that strongly suggests a correlation between pazopanib exposure and development of ovarian insufficiency. Our case tantalizes to inspire additional preclinical and clinical research on the true incidence, possible dose dependence, and reversibility of pazopanib (and other TKIs) -induced ovarian failure.

Original languageEnglish
Pages (from-to)e18089
JournalMedicine
Volume98
Issue number50
DOIs
Publication statusPublished - Dec 2019

Keywords

  • Adolescent
  • Breast Neoplasms/therapy
  • Combined Modality Therapy
  • Endosonography/methods
  • Female
  • Hemangiosarcoma/therapy
  • Humans
  • Mastectomy
  • Primary Ovarian Insufficiency/chemically induced
  • Pyrimidines/adverse effects
  • Receptors, Vascular Endothelial Growth Factor/antagonists & inhibitors
  • Sulfonamides/adverse effects
  • Vagina

Fingerprint Dive into the research topics of 'Primary ovarian insufficiency associated with pazopanib therapy in a breast angiosarcoma patient: A CARE-compliant case report'. Together they form a unique fingerprint.

Cite this